Get your Health question answered in 3 easy steps

128 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Suggest treatment for depression

Answered by
Dr.
Dr. Sunil Gupta

Psychiatrist

Practicing since :2005

Answered : 637 Questions

default
Posted on Mon, 11 Aug 2014 in Depression
Question: My teenage son (17) has shown signs of depression. I have been using a counselor for him who suggests getting him on a low dose Lexapro 10 mg for a short period of time. Is this wise? I hate to start him on antidepressants so early in life. He seems, to me anyway, to only be mildly depressed. Of course he isn't really confiding in me lately. He has tried marijuana to lesson the symptoms, to my sadness, and has also been through our medicine cabinet looking for things that will help him sleep. I worry so much about this. Do I try the medication?
doctor
Answered by Dr. Sunil Gupta 51 minutes later
Brief Answer:
I feel medications should be started.

Detailed Answer:
Hi,

I went through your query and can understand your concern regarding starting antidepressant medications for your son.

Depression is a condition where earlier the treatment is instituted, better is the outcome. The treatment can be in form of medications as well as psychotherapy. You have mentioned about seeing a counselor. I would have liked to know the type of therapy being used. Is it just counseling or any specific therapy like cognitive behavior therapy (CBT) is being used. If the depression is only mild, CBT can be an effective option. I won't recommend simple counseling as a mode of treatment for depression. The most important thing is to note if he is responding to the therapy. If he is, you can very well continue with the therapy. If not, there is no point delaying starting medications.

Lexapro (escitalopram) is a very safe and effective medication for depression and can be used in adolescent children as well without much problems. In any case, it is way better than using marijuana and sedatives which can only lead to complications. And I am assuming that he is using these as he feels that he is not getting any benefits from the counseling. So, I do feel that it is time you consider starting medications for him.

I would suggest that you take him to a psychiatrist and let him evaluate your son's condition. In any case, if medications have to be started, it should be better under care of a medical doctor, preferable a psychiatrist rather than a counselor.

I do hope that I was able to answer your query. Please feel free to ask any further queries that you might have.

Best wishes,

Dr. Sunil Gupta

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Drug/Medication ,  
Treatment/Therapy

Recent questions on  Antidepressant medications

doctor1 MD

how does one cease taking wellbutrin? i belieeve I can as my situation has improved greatly regarding depressing events in my lif

doctor1 MD

HELLO SIR, I M 25 YEAR OLD, I WANT TO KNOW IF I TAKE DURLAST 30MG WILL IT BE SAFE OR HAVING SIDE EEFECTS ?? WHICH IS BEST MEDICINE FOR PREMATURE EJACULATION ?? PLS HELP ME OUT..

doctor1 MD

I am 59 and female. I have been on 50 mg of Amitriptyline for several years for depression . It has ruined my libido. Can you give me the names of a few antidepressants that don't have an effect on sex drive, so I can look into them, then talk to...

doctor1 MD

I just started taking propranolol today, for anxiety , how long before they work? And can i not do exercise without problems?? Im in the uk, and need to talk to someone as im worried somethin has been over looked. I have added more to this subject in the answers section. I need to know that my doc is actin accordingly wit me, as im unsure as they have told me they know little ov this matter.

doctor1 MD

I have drenching night sweats, swollen left chest, neck and right side of my face. There are many lymph nodes in and around my chest that are large. Some are hard to find because of the swelling. I have recently lost 45 pounds in less than 2 months. Blood tests reveal low tsh, t3 and t4 free, no autoimmunity involving my thyroid though. These tests were taken because of large clotting, tremors, palpitations, and racing heart. Saw endocrinologist who said there wasn't anything wrong. My experience says that doctors will continue to blow me off!!!! I haven't found a doctor to take care of me yet!! I feel like I am dying. What should I do?

doctor1 MD

i recently had several several antidepressant changes and went into some wierd things,i couldnt quit pacing,i couldnt speak only a little when spoken to,i couldnt see right to drive,i could not sleep nomatter what sleep med they perscribed,i now am off of meds as of two days ago and i was having all this tingling going on in my head,now my head has gone numb,very seriously numb on the inside inwhich i cant think right and im very very tired but i am scared,do you know why i am numb as of today